Arizona, 2018

Dust Storm in Arizona, July 9, 2018

July 9, 2018 · NWS PSR · 7 events in 7 counties and zones

Scattered thunderstorms developed across the south-central Arizona deserts, including the greater Phoenix area, during the afternoon and evening hours on July 9th. The storms generated strong and gusty outflow winds in excess of 50 mph at times.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the south-central Arizona deserts, including the greater Phoenix area, during the afternoon and evening hours on July 9th. The storms generated strong and gusty outflow winds in excess of 50 mph at times. The gusty winds generated widespread dense blowing dust which led to numerous dust storms across the lower deserts. Some of the dust storms affected the greater Phoenix metropolitan area, others impacted open country to the west, southwest and southeast of the Phoenix area. In many cases visibility was lowered well below one quarter of a mile in dense blowing dust. Fortunately no accidents or injuries were reported due to the dust storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 9, 3:05 PM MST, 10 minutes earlier.

Area forecast discussion, Jul 9, 3:05 PM MST, 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
305 PM MST Mon Jul 9 2018

.SYNOPSIS...
Monsoon moisture levels will continue to remain high enough this
week to bring daily thunderstorm chances to most of the region.
An upper level trough moving through today and early Tuesday should
enhance monsoon activity creating better chances for more widespread
storms than a typical monsoon day. Temperatures will continue to
trend downward through the middle of the week and then level off a
few degrees below normals.

&&

.DISCUSSION...
Current radar shows showers and thunderstorms that have developed
southeast and east of the Phoenix from Pinal cty. to S. Gila county
with more extensive storm development taking place in south central
and northern Arizona. The very strong Monsoon high pressure system
remains in place over the central Rockies. It is in an excellent
position to continue to provide moist easterly flow from the Gulf of
Mexico and Mexico into the Desert Southwest via it's attendant south
stream easterly jet. A pronounced upper level low and inverted
trough seen in water vapor imagery over east AZ with a dry slot
wrapping into is progged to move over our region this afternoon and
evening  where it will expand and dramatically decelerate.

The strong easterly wave will have plenty of moisture to work with
as it moves into a well conditioned Monsoon environment. Boundary
layer dewpoint temperatures remain very high with 60s and 70s F
being reported at the surface and 12-20C being reported through 925
and 850mb. Amidst significant mid level moisture advection from the
southeast, strong sounding and model CAPE of up to 1500-2000 j/kg.,
and sfc-6km shear of 30-35kt expect a good chance of a mixed bag of
Monsoon threats from this afternoon through tonight. This includes
the threat of severe thunderstorm winds, flash flooding and dense
blowing dust. The strongest storms will be capable of producing
gusts near 60mph and peak rainfall rates over 4in./hr as well as the
potential for hail. High-res models indicate the prime threat areas
to be from Phoenix westward to the California border. Expect a
series of strong easterly outflows to span our forecast area from
north to south and sweep from Maricopa and Pinal counties all the
way to southeast CA.

Tuesday looks to be a bit drier and more of a down day, however
Tuesday night and Wednesday morning are shaping up to be another
fairly active Monsoon period.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Storm activity over Pinal, Gila, and Yavapai Counties will
converge over Maricopa County - including metro Phoenix - between
22Z- 00Z. Storms then track westward. Expect large swaths of
strong surface winds from thunderstorm outflow. The winds will
also cause areas of reduced visibility in blowing dust. The
stronger storms will produce brief heavy rain and small hail.
Anticipate much quieter conditions over metro Phoenix beginning by
03Z. However, renewed shower development is anticipated overnight
but not with very strong storms.

Southeast California/Southwest Arizona including KIPL and KBLH:

Strong storms are expected to move out of Yavapai and Maricopa
Counties and into southwest Arizona beginning by about 23Z. Storms
are anticipated to track westward and weaken as they move west of
the Lower Colorado River Valley. However, large swaths of strong
winds and blowing dust are possible throughout the area.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Thursday through Monday:
An active Monsoon pattern continues the rest of the week into
early next week. As usual, south-central AZ will have better
chances than areas west of there. Minimum humidities will remain
above 15% with good overnight recovery. Apart from thunderstorm
activity, winds will generally be light.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters may be needed late this afternoon and evening.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Sawtelle
AVIATION...AJ
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 9, 9:23 AM MST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
923 AM MST MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     GILA BEND               32.95N 112.71W
07/08/2018                   MARICOPA           AZ   TRAINED SPOTTER

            DELAYED REPORT: DOWNED POWER LINES AND
            UPROOTED TREE. HALF THE TOWN STILL WITHOUT
            POWER AND TELEPHONE LANDLINE SERVICE.
            ESTIMATED TIME: 10:25-11:00 PM MST.

&&

JS
Special weather statement, Jul 9, 2:56 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST MON JUL 9 2018

AZZ553-555-092230-
Northwest Pinal County-Apache Junction/Gold Canyon-
256 PM MST MON JUL 9 2018

...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...

At 255 PM MST, a strong thunderstorm was located near Florence. The
storm is nearly stationary.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Florence, Coolidge Airport and Cactus Forest.

This includes AZ Route 79 between mile markers 129 and 139.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3311 11148 3310 11124 3305 11122 3293 11141
      3293 11142
TIME...MOT...LOC 2155Z 067DEG 4KT 3306 11131

Hernandez
Special weather statement, Jul 9, 3:04 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
304 PM MST MON JUL 9 2018

AZZ547-549-555-557-558-092230-
Fountain Hills/East Mesa-Mazatzal Mountains-Apache Junction/Gold
Canyon-Rio Verde/Salt River-Pinal/Superstition Mountains-
304 PM MST MON JUL 9 2018

...A STRONG THUNDERSTORM WILL AFFECT GILA...MARICOPA AND PINAL
COUNTIES...

At 303 PM MST, a strong thunderstorm was located near Canyon Lake, or
13 miles northeast of Apache Junction, moving west at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sugarloaf Mountain, Saguaro Lake, Canyon Lake, Apache Lake, Salt
River Tubing Recreation Area, Lost Dutchman State Park and Tortilla
Flat.

This includes AZ Route 87 between mile markers 196 and 205.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3361 11122 3360 11122 3349 11123 3344 11160
      3372 11159
TIME...MOT...LOC 2203Z 095DEG 18KT 3354 11137

Hernandez
Special weather statement, Jul 9, 3:15 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST MON JUL 9 2018

AZZ541-542-545-547-092245-
New River Mesa-Cave Creek/New River-Deer Valley-Rio Verde/Salt River-
315 PM MST MON JUL 9 2018

...A STRONG THUNDERSTORM WILL AFFECT MARICOPA COUNTY...

At 315 PM MST, a strong thunderstorm was located near Camp Creek, or
14 miles east of New River, moving west at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Phoenix, Scottsdale, New River, Cave Creek, Carefree, Desert
Mountain, Camp Creek, Horseshoe Reservoir, Anthem and Seven Springs.

This includes the following highways...
AZ Interstate 17 between mile markers 223 and 241.
AZ Route 101 between mile markers 26 and 29.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3400 11175 3400 11162 3389 11156 3365 11206
      3395 11223 3397 11219 3402 11216 3405 11215
TIME...MOT...LOC 2215Z 079DEG 26KT 3397 11188

Hernandez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dust storm. Local standard time, as filed.

Dust Storm, Southeast Valley/Queen Creek

When
July 9, 3:15 PM MST to 3:45 PM MST
Where
Southeast Valley/Queen Creek forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed across the south-central deserts during the afternoon hours on July 9th; some of the stronger storms produced gusty outflow winds that generated dense blowing dust and dust storm conditions. The dust storm conditions impacted the southeastern portion of the greater Phoenix area. At 1519MST, a trained spotter 5 miles north of Mesa-Gateway Airport reported visibility down to 200 feet in a dust storm and this was near the intersection of Crismon and Baseline Roads. At the same time, the official AWOS weather station at the airport measured a visibility of one quarter mile in a dust storm. A Dust Storm Warning was in effect at the time; it was issued at 1519MST and was in effect until 1545MST. No accidents were reported due to the severely restricted visibility.

Dust Storm, East Valley

When
July 9, 3:45 PM MST to 4:15 PM MST
Where
East Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed across portions of the south-central deserts during the afternoon hours on July 9th, and some of the stronger storms produced gusty outflow winds that stirred up significant amounts of dust, leading to dust storm conditions that affected the East Valley. Multiple trained spotters reported dust storm conditions at about 1611MST. One trained spotter, located 2 miles south of the town of Guadalupe, reported visibility down to 50 yards in a dust storm. The second spotter, located 2 miles east of Tempe, reported visibility below one quarter of a mile in dense blowing dust near the intersection of the Loop 101 and the Loop 202 freeways. A Dust Storm Warning was in effect at the time; it was issued at 1545MST and it remained in effect through 1615MST. No accidents were reported due to the severely restricted visibility.

Dust Storm, Northwest Pinal County

When
July 9, 4:00 PM MST to 5:00 PM MST
Where
Northwest Pinal County forecast zone
Reported by
Trained Spotter
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

Strong thunderstorms developed across the central deserts, including portions of northwest Pinal County, during the afternoon hours on July 9th. The storms generated gusty outflow winds that stirred up significant blowing dust leading to dust storm conditions. Beginning shortly after 1600MST, several reports were received from the public and trained spotters that indicated visibility had fallen below one quarter of mile in a dust storm. At 1607MST, a trained spotter north of San Tan Valley reported visibility down to 100 yards near the intersection of Gary Road and the Hunt Highway. At 1615MST, another trained spotter 7 miles south of Sacaton reported dense blowing dust lowering visibility to 100 feet near Interstate 10. Just 5 minutes earlier, the public reported similar visibility 2 miles northeast of Casa Grande, and at 1617MST a trained spotter 5 miles northeast of Arizona City reported visibility down to 1/16 of a mile in a dust storm. No accidents were reported due to the severely restricted visibility. A Dust Storm Warning was issued for the area beginning at 1613MST and it remained in effect until 1715MST.

Dust Storm, North Phoenix/Glendale

When
July 9, 4:30 PM MST to 5:15 PM MST
Where
North Phoenix/Glendale forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed over portions of the central deserts during the afternoon hours on July 9th; the stronger storms developed gusty outflow winds that stirred up blowing dust and created dust storm conditions affecting the greater Phoenix area. Dust storm conditions were reported by two trained spotters in the northwest portion of the greater Phoenix area; at 1709MST one of the trained spotters 3 miles northwest of Tolleson reported visibility down to one quarter of a mile in dense blowing dust. This occurred just north of Interstate 10. Similar visibility values were reported by the second trained spotter further to the north, situated about 3 miles northeast of Peoria. A Dust Storm Warning was not in effect at the time of these reports.

Dust Storm, Northwest Valley

When
July 9, 5:15 PM MST to 6:00 PM MST
Where
Northwest Valley forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed over the central deserts, including the greater Phoenix area, during the late afternoon hours on July 9th and some of the storms produced gusty outflow winds that stirred up blowing dust and created dust storm conditions. At 1524MST a trained spotter located 9 miles southwest of Wittmann reported that visibility had lowered to one quarter of a mile in dense blowing dust. A Dust Storm Warning was not in effect at the time for the area.

Dust Storm, Tonopah Desert

When
July 9, 5:25 PM MST to 7:00 PM MST
Where
Tonopah Desert forecast zone
Reported by
Trained Spotter
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed over the lower deserts to the southwest of Phoenix during the early evening hours on July 9th; some of the stronger storms produced gusty outflow winds that stirred up significant amounts of blowing dust leading to dust storm conditions. At 1731MST, a trained spotter 7 miles northeast of Wintersburg reported visibility down to one quarter of a mile in dense blowing dust; the dust storm was near the intersection of 339th Avenue and Indian School Road. Later in the evening, another trained spotter 10 miles north of Gila Bend, near Highway 85, reported visibility lowered to 100 feet in a dust storm. This occurred at 1855MST. A Dust Storm Warning had been issued for the area at 1727MST and the warning was in effect through 1830MST.

Dust Storm, Gila Bend

When
July 9, 5:30 PM MST to 6:45 PM MST
Where
Gila Bend forecast zone
Reported by
Public
Coordinates
33.349, -112.491 (the zone’s center; the record gives no point)

Thunderstorms developed across the deserts southwest of Phoenix during the early evening hours on July 9th; some of the stronger storms generated gusty outflow winds that generated dense blowing dust and associated dust storm conditions. At 1815MST a member of the public reported near zero visibility in dense blowing dust; he was located 3 miles northeast of Gila Bend and along Highway 85 just north of the Gila Bend Municipal Airport. Not long after, at 1842MST, another public report of dense blowing dust was received along Interstate 8 about 1 mile southeast of the town of Sentinel in far southwest Maricopa County. Visibility was reduced to 100 feet in a dust storm as seen in a social media video. A Dust Storm Warning was issued for the Gila Bend area at 1727MST and it remained in effect until 1830MST. A second Dust Storm Warning was issued for the area near Sentinel at 1832MST and it was in effect until 1930MST.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765631, 765630, 765587, 765629, 765628, 765621, 765593.